Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 97, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 12, 2023, 7:11 PM CDT for Holt County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2023, 7:11 PM CDT (00:11 UTC)
- Expired
- May 12, 2023, 8:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Holt County, MO
The radar
The Topeka radar (KTWX), 150 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:31 PM CDT, 40 minutes earlier.
Area forecast discussion, May 12, 6:31 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 631 PM CDT Fri May 12 2023 .Discussion... Issued at 343 PM CDT FRI MAY 12 2023 Key Points: * Severe weather possible tonight across eastern KS/northwestern Missouri with all modes of severe weather possible. * Warm temperatures on Sunday may lead to additional storms on Saturday. Detailed discussion... Stacked low pressure system over southern Nebraska is expected to lead to slowly lift northeast towards northeast Nebraska overnight. Scattered convection has begun to develop along a dry line from York NE to Manhattan KS. Ahead of this boundary, rich surface moisture with dew points near 70 degrees is leading to ML CAPE values of 2500- 3500 J/kg. Veering wind profiles leading to broad area of 0-6 km bulk shear of 25 -35 knots. Have seen a few elevated storms develop through the afternoon hours percolate, but have not lasted too long as low level moisture shallows and capping inversion strengthens. Low level speed max is expected to move into northeast Kansas/northwestern Missouri this evening leading localized enhancement of wind shear across northeast KS/northwest Missouri. Expect isolated to scattered storms to develop this evening across eastern KS/northwest Missouri after 22Z. With adequate shear am expecting supercells to be prevailing storm mode, favoring all types of severe weather including tornadoes. Storm threat is expected to continue through the evening hours with the greatest threat for severe weather west of highway 65 and north of I-70. Upper low is expected to continue to weaken and fill as it lifts northeast into northern Iowa on Saturday. Southwest flow south of the low is expected to draw drier air into the region leading to increased stability from west to east. With diurnal heating, areas east of highway 65 will become conditionally unstable on Saturday afternoon. While there is not necessarily a trigger in place outside of diurnal heating, surface temperatures warming well into the 80s may lead to isolated to scattered thunderstorms in the afternoon and evening hours across eastern Missouri. Shortwave dropping southeast on Sunday could lead to additional storms across the Mississippi Valley on Sunday. While this feature will largely be focused east of the forecast area, weak instability could lead to showers/weak thunderstorms across the region. Additional shortwaves are expected to move through the Midwest throughout the next week leading to additional scattered showers and thunderstorms; however, cooler temperatures and and lower moisture in northwest flow is expected to keep storms on the lighter side. && .Aviation...(For the 00Z TAFS through 00Z Saturday Evening) Issued at 623 PM CDT FRI MAY 12 2023 VFR conditions are expected for the TAF period. Storms are expected to dissipate as they shift to the east and they should not impact MCI, IXD, or MKC. Winds will remain out of the south east through the period. STJ may be impacted by thunderstorms around 3z tonight. Storms should clear the area by 6z. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BT Aviation...HB
Hazardous weather outlook, May 12, 4:59 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 459 AM CDT Fri May 12 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 459 AM CDT Fri May 12 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms are expected to develop in northeast Kansas and northwest Missouri this afternoon and evening. A few storms may be severe. Primary hazards include damaging winds and large hail. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms continue through the weekend. For Saturday through Thursday, the severe weather threat is low. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:01 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 44 min |
| May 12, 8:43 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 47 min |
| May 12, 9:20 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt | 40 min |
| May 12, 9:44 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt | 46 min |
| May 12, 9:58 PM CDT | Special Weather Statement | EAX | Andrew | 47 min |
| May 12, 10:14 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt | 35 min |
| May 12, 10:51 PM CDT | Special Weather Statement | EAX | Andrew | 39 min |
| May 12, 11:25 PM CDT | Special Weather Statement | EAX | Holt | 35 min |
| May 12, 7:35 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 25 min |
| May 12, 7:57 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.